• Users Online: 156
  • Print this page
  • Email this page
CASE REPORT
Year : 2020  |  Volume : 20  |  Issue : 4  |  Page : 193-195

Survival following intentional succinylcholine injection for self-harm


1 Department of Emergency Medicine, Jubilee Mission Medical College and Research Institute, Thrissur, Kerala, India
2 Department of Anaesthesiology, Jubilee Mission Medical College and Research Institute, Thrissur, Kerala, India

Correspondence Address:
Dr. Meenhas Oravil Kunhahamed
Department of Emergency Medicine, Jubilee Mission Medical College and Research Institute, Thrissur - 680 005, Kerala
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2452-2473.297468

Rights and Permissions

Succinylcholine is a short-acting depolarizing neuromuscular blocking agent. We describe a case where the above drug was employed for self-harm by a health-care worker. The patient, a 28-year-old female, was brought to the emergency department (ED) in impending respiratory arrest and altered mental status. On arrival, she had hypoxia, bradycardia, and hypotension. Although the cause for rapid deterioration in this patient was unknown, the ED physician still went ahead by resuscitating the patient's airway, breathing, and circulation. During the course of resuscitation, information was received that an empty ampoule of succinylcholine was recovered from her bathroom. Further clinical examination and laboratory investigations led the treating physicians to suspect deliberate intravenous injection of succinylcholine. She was mechanically ventilated and monitored in the critical care unit. Targeted temperature management was initiated in the ED and was continued for 24 h. The patient was discharged from the hospital without any neurological deficits after 4 days. Patients with acute poisoning are one of the major encounters in ED, and this case highlights the possibility of anesthetic drug misuse in any health-care workers coming to the ED with sudden cardiac arrest, altered sensorium, or abnormal vitals. This is the first report describing the survival of a patient following intentional succinylcholine injection for self-harm.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed263    
    Printed2    
    Emailed0    
    PDF Downloaded25    
    Comments [Add]    

Recommend this journal